Blood Pressure Home > Nifedipine Overdose
Symptoms of a nifedipine overdose can vary from person to person, but typically include such things as low blood pressure and loss of consciousness. Therefore, it's important to seek immediate medical attention if you think you have taken too much nifedipine. Treatment options for a nifedipine overdose can include giving medications by IV, "pumping the stomach," and administering supportive care.
Nifedipine Overdose: An IntroductionNifedipine is a prescription medication that is known as a calcium channel blocker. It is used to treat chest pain (angina). The effects of a nifedipine overdose will vary, depending on a number of factors, including how much nifedipine was taken and whether it was taken with other medicines, alcohol, or drugs.
Symptoms of a Nifedipine OverdoseIf a person takes too much nifedipine, possible symptoms could include:
- Low blood pressure (hypotension)
- Loss of consciousness
- Irregular heart rhythm (arrhythmia)
- Fluid in the lungs.
- Difficulty breathing.
Treatment for a Nifedipine OverdoseThe treatment for a nifedipine overdose will also vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a nifedipine may include:
- Fluids through an intravenous line (IV)
- Medications to increase blood pressure or to correct an arrhythmia
- Other treatments based on complications that occur
- Close monitoring of the heart and lungs.